Kansas, 2015

Tornadoes and Hail in Kansas, April 16, 2015

April 16, 2015 · NWS DDC · 13 events in 6 counties and zones

A large upper level low moved slowly towards the area aiding ascent for a large area of showers and thunderstorms. Initiation was early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A large upper level low moved slowly towards the area aiding ascent for a large area of showers and thunderstorms. Initiation was early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 16, 12:21 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 16, 12:21 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
121 PM CDT THU APR 16 2015

...UPDATED SHORT TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 120 PM CDT THU APR 16 2015

IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED
THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES
TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL
MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD.
THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE
NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE
INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A
MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET
CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83
SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND
DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR,
PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND
THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY
EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE
EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT.

ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO
THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH
A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH
SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE
UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT
NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES
TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR
COMBINATIONS.

TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND
GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING.
ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND
INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON
WITH A MODEL CONSENSUS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1152 AM CDT THU APR 16 2015

FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW-
MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED
WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT,
FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION
ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY
NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE
SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID
LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE
WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN
ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS.

WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO
EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY
SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN
THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS
FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A
NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER
TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY
COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT
THE SURFACE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 112 PM CDT THU APR 16 2015

SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EARLY EVENING,
AND WILL BE ACCOUNTED FOR IN LOCAL TERMINALS. THE CONVECTION IS
MODELED BY THE CONVECTIVE ALLOWING MODELS TO GO FAIRLY
MULTICELLULAR, OR A BROKEN LINE WITH BOTH HAIL AND WIND THREAT EARLY
INTO THE EVENING, BUT BEGINNING AS ISOLATED TO SCATTERED AS EARLY AS
20-22 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  70  49  69 /  70  60  60  50
GCK  52  68  44  69 /  60  60  60  40
EHA  51  67  42  66 /  60  30  30  30
LBL  54  70  46  69 /  60  50  40  30
HYS  53  69  49  71 /  80  70  60  50
P28  56  71  54  72 /  70  60  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...UMSCHEID
AVIATION...RUSSELL
Hazardous weather outlook, Apr 16, 3:57 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU APR 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU APR 16 2015

...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR
LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Apr 16, 11:30 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 PM CDT THU APR 16 2015

KSZ087-088-161815-
MEADE KS-CLARK KS-
1230 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND EASTERN MEADE COUNTIES
UNTIL 115 PM CDT...

AT 1229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF ACRES...MOVING NORTH AT 35 MPH. ANOTHER THUNDERSTORM WAS
LOCATED 10 MILES SOUTHEAST OF MEADE...ALSO MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEADE...ASHLAND...MINNEOLA...FOWLER...ENGLEWOOD...ACRES AND CLARK
STATE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3701 10034 3746 10033 3746 9957 3700 9971
TIME...MOT...LOC 1729Z 191DEG 32KT 3710 9980

UMSCHEID
Special weather statement, Apr 16, 12:23 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT THU APR 16 2015

KSZ078-080-088-089-161915-
COMANCHE KS-KIOWA KS-FORD KS-CLARK KS-
123 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHWESTERN COMANCHE...
SOUTHEASTERN FORD AND WESTERN KIOWA COUNTIES UNTIL 215 PM CDT...

AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF CLARK STATE LAKE...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...BUCKLIN...MULLINVILLE...FORD...BLOOM...ENGLEWOOD...SITKA...
KINGSDOWN...ACRES AND CLARK STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3702 9958 3702 10005 3772 9981 3772 9931
TIME...MOT...LOC 1823Z 201DEG 31KT 3743 9966

UMSCHEID

The radar

The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 heavy rain, 2 tornado. Local standard time, as filed.

Hail, Kiowa

When
April 16, 1:02 PM CST
Where
Kiowa County, 4.18 mi S of Mullinville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.520, -99.470

Most of the hail was pea sized and it covered the ground.

Hail, Stafford

When
April 16, 1:10 PM CST
Where
Stafford County, 4.34 mi ESE of Dillwyn
Measured
1.25 in hail
Reported by
Public
Coordinates
37.940, -98.760

Hail, Kiowa

When
April 16, 1:14 PM CST
Where
Kiowa County, 3.89 mi SE of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -99.430

Heavy Rain, Finney

When
April 16, 1:15 PM CST to 2:45 PM CST
Where
Finney County, 1.29 mi WNW of Garden City
Reported by
Public
Coordinates
37.980, -100.890

Rainfall of 2.0 inches was observed. There was also pea sized hail.

Hail, Stafford

When
April 16, 1:39 PM CST
Where
Stafford County, 3.42 mi NE of Bedford Station
Measured
0.75 in hail
Reported by
Public
Coordinates
38.060, -98.580

Heavy Rain, Finney

When
April 16, 1:44 PM CST to 3:14 PM CST
Where
Finney County, 0.88 mi NW of Garden City
Reported by
Public
Coordinates
37.980, -100.880

Rainfall of 2.0 inches was observed.

Hail, Stafford

When
April 16, 1:47 PM CST
Where
Stafford County, 5.82 mi ENE of Bedford Station
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -98.530

Hail, Edwards

When
April 16, 2:15 PM CST
Where
Edwards County, 1.78 mi WSW of Trousdale
Measured
1.25 in hail
Reported by
Public
Coordinates
37.810, -99.110

Hail, Pratt

When
April 16, 2:40 PM CST
Where
Pratt County, 1.76 mi NE of Byers
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -98.850

The hail covered the ground and stripped leaves from trees. Most of the hail stones were pea to nickel sized. Also, 1.50 inches of rain fell at this location.

Hail, Stafford

When
April 16, 3:18 PM CST
Where
Stafford County, 2.14 mi SW of Neola
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -98.530

Tornado, Hamilton

When
April 16, 4:18 PM MST to 4:19 PM MST
Where
Hamilton County, 11.71 mi NE of Medway to 12.08 mi NE of Medway
Rating
EF0
Path length
0.37 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
38.150, -101.732

There was brief contact from this developing tornado.

Tornado, Hamilton

When
April 16, 5:00 PM MST to 5:05 PM MST
Where
Hamilton County, 14.62 mi NE of Medway to 16.16 mi N of Syracuse
Rating
EF0
Path length
1.57 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.192, -101.714

This was an apparently weak tornado but it occurred in an area with nothing to damage.

Hail, Hamilton

When
April 16, 6:10 PM MST
Where
Hamilton County, 16.38 mi NNE of Medway
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.230, -101.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575272, 575273, 575274, 575283, 575275, 575284, 575276, 575277, 575279, 575280, 579975, 579976, 575281.